Wyoming, 2023

Tornadoes and Hail in Wyoming, May 27, 2023

May 27, 2023 · NWS CYS · 13 events in 6 counties and zones

Thunderstorms initially developed along the Laramie Range in the late morning and early afternoon hours on 5/27, quickly becoming more widespread and more intense while tracking slowly eastward across the high plains of southeast Wyoming. These storms were associated with numerous reports of hail and torrential rainfall, as well as a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms initially developed along the Laramie Range in the late morning and early afternoon hours on 5/27, quickly becoming more widespread and more intense while tracking slowly eastward across the high plains of southeast Wyoming. These storms were associated with numerous reports of hail and torrential rainfall, as well as a few tornadoes. Most notably, a supercell tornado developed in the vicinity of Laramie Peak, near Esterbrook Campground along the Converse and Platte County line. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 27, 4:24 AM MST, 8 hours 53 minutes earlier.

Area forecast discussion, May 27, 4:24 AM MST, 8 hours 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
524 AM MDT Sat May 27 2023

.SHORT TERM...(Today through Monday)
Issued at 345 AM MDT Sat May 27 2023

Rinse and repeat this morning with overall conditions looking very
similar to the last several mornings. The cloud shield associated
with the latest weak shortwave is lifting off to the north east with
clearing skies behind. A few light showers visible on radar continue
to push through Carbon county at this hour, but most likely are only
contributing a few sprinkles. The moist low level southerlies over
the high plains may lead to yet another round of low clouds and fog
over the next few hours. Expanded the patchy fog to cover much of
the I-80 corridor and southern Nebraska panhandle though 14z, but
this may end up a little less widespread than yesterday. While hires
models are fairly aggressive showing low level saturation, dewpoints
are a few degrees lower than they were 24 hours ago, which may delay
or prevent this in some areas. Regardless, this should clear by mid
morning at the latest.

The main concern of this forecast remains the potential for strong
to severe storms this afternoon. The overall setup is fairly similar
to yesterday. On the synoptic scale, another slightly stronger
shortwave is beginning to move out of the persistent western trough
whose axis is located over the Nevada/Utah border at this time. This
feature will nudge the upper level flow slightly stronger today,
increasing the shear. 0-6 km bulk shear is expected to be around 20
to 30 knots this afternoon, but some pockets of higher shear up to
40 knots could show up. Will need to monitor where these end up
developing as the day progresses. Overall moisture is expected to be
less than yesterday, with PW down to about 0.6 to 0.8 inches and
dewpoints a few degrees lower. However, the cooling aloft associated
with the approaching shortwave is expected to produce very steep
lapse rates once again around 8 C/km or locally higher and ample
instability with MLCAPE once again around 1500 J/kg. Thus, looking
at overall a similar threat to yesterday for strong to isolated
severe storms with the potential to produce large hail and gusty
winds. Hires models are once again showing the potential for upscale
growth to a more linear mode by the evening hours. Therefore,
thinking a mostly hail threat early will transition to a hail and
wind threat later in the day. An isolated tornado cannot be ruled
out, although the low-level shear in the lowest 3km is a hair less
than yesterday. Overall rainfall should be a little lower too, with
storm motion probably inching up slightly, but locally heavy
rainfall will be possible again too. More substantial drying is
expected west of the Laramie range this afternoon as the drier air
moving in aloft mixes down. Much of our area east of the Laramie
range has been highlighted by the SPC with a Slight risk.

The shortwave axis passes through late tomorrow night, and turns the
flow aloft more westerly. Should see clearing skies and slightly
cooler 700-mb temperatures moving in, but the change won't be
significant. Still could knock a few degrees off Sunday morning's
low temperatures compared to the last few days. Another round of
showers and thunderstorms is anticipated Sunday afternoon, but
overall coverage should be much less than the last few days. The
environment will be supported for marginally strong to severe
storms, mostly in Nebraska and perhaps into Laramie county. PW will
be a little lower, particularly in Nebraska compared to yesterday
and today, and the directional wind shear is not likely to be as
strong with weak westerlies transitioning to weak southerlies over
the plains, and westerlies to the west. Surface dewpoints are also
likely to fall from the overly moist conditions we've had since
Wednesday. Monday looks similar to Sunday with another round of
isolated to scattered thunderstorms expected.

.LONG TERM...(Monday night through Friday)
Issued at 345 AM MDT Sat May 27 2023

Shortwave trough moves through northern Wyoming Monday night.
Looks like precip will temporarily shift east at that time. But
we have another upper low tracking into central and southern
California that brings QPF back into the forecast Tuesday
afternoon west of the Laramie Range.

GFS continues to forecast a closed upper low tracking across
northern Arizona and southern Colorado for Wednesday. ECMWF keeps
an open trough and slower solution over the GFS holding the trough
energy back over southern Nevada during the same time. Should the
ECMWF solution hold true...we may be a bit drier than the GFS.

Thursday looks like a wet day regardless of which model is used.
Have widespread PoPs in the forecast Thursday afternoon as GFS and
ECMWF both show energy moving right over southeast Wyoming. PWATS
of .8 to 1 inch on the GFS would suggest moderate to heavy
rainfall. A 65kt northwest jet with low level southeast winds
would suggest pretty strong shear and lift as well. So could be a
severe thunderstorm day. Friday looks to be a repeat of
Thursday...with another jet finger moving through the
area...maybe a little further north across Converse and Niobrara
Counties.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 521 AM MDT Sat May 27 2023

IFR/LIFR conditions in fog and low stratus from Cheyenne to
Kimball this morning. Timing on lifting around 14-15Z. Another
round of showers and thunderstorms forecast for most airports east
of the Laramie Range this afternoon through the evening hours.
Used HRRR simulated radar for onset timing of thunderstorms.

&&

.FIRE WEATHER...
Issued at 345 AM MDT Sat May 27 2023

Minimal fire weather concerns over the next several days due to
continued chances for precipitation and fuels in green-up status.
Another round of scattered to numerous showers and thunderstorms is
expected this afternoon, more widespread along and east of the
Laramie range. Storm could produce locally gusty and erratic winds.
Isolated to scattered PM showers and storms are expected Sunday
through Tuesday, before moisture and storm coverage potentially
increases again midweek. Humidity may drop to below 20% especially
in the lower elevations west of the Laramie range over the next few
days, but fuels remain not critical. Tuesday is likely to be the
warmest day with the lowest RH of the week. Gusty S to SE winds will
continue through Saturday, but turn more westerly on Sunday and into
next week.

&&

.HYDROLOGY...
Issued at 345 AM MDT Sat May 27 2023

Runoff from snowmelt continues across the area with warm
temperatures continuing, though the seasonal crest may be
approaching or just behind us in some areas. The Little Snake
River barely reached flood stage again yesterday morning near
Baggs and Dixon, but after today, is expected to continue to fall.
The flood warning may be able to be let go as soon as this
afternoon or Sunday, but will let it continue for now to see where
the typical morning crest ends up. The Encampment river remains at
action stage, but forecasts hold steady for the next few days. The
Laramie River at Laramie is still below action, with the latest
RFC forecasts now cresting just below action stage. Slightly drier
air is now working in, particularly west of the Laramie range,
reducing but not eliminating the short term flash flood threat.
Daily thunderstorms over the next few days still could produce
locally heavy rainfall, but overall storm coverage and rainfall
totals should be lower over the next several days compared to what
we saw the last three days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MN
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...MN
HYDROLOGY...MN
Hazardous weather outlook, May 27, 12:50 PM MST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
150 PM MDT Sat May 27 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-282000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
150 PM MDT Sat May 27 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered to numerous showers and thunderstorms continue this
afternoon and will continue into the evening. Some storms may be
capable of producing large hail, damaging winds, and/or heavy
rainfall, mainly along and east of the I-25 corridor. An isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Daily chances for showers and thunderstorms continue through next
week. Marginally strong to severe thunderstorms with hail and
gusty winds are possible Sunday, though storm coverage may be less
than the last few days. Storm coverage could increase midweek.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Special weather statement, May 27, 12:02 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
102 PM MDT Sat May 27 2023

WYZ101-103-271945-
Converse County Lower Elevations WY-North Laramie Range WY-
102 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of northwestern Albany
and southwestern Converse Counties through 145 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Little Medicine School, or 25 miles south of
Casper, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boxelder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4284 10589 4256 10561 4243 10602 4244 10608
      4269 10607
TIME...MOT...LOC 1901Z 227DEG 23KT 4250 10615

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hammer
Special weather statement, May 27, 12:17 PM MST, 1 hour before
Special Weather Statement
National Weather Service Cheyenne WY
117 PM MDT Sat May 27 2023

WYZ106-271945-
Central Laramie Range and Southwest Platte County WY-
117 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of southwestern Platte
County through 145 PM MDT...

At 117 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Bordeaux, or 16 miles southwest of Wheatland,
moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Platte
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4174 10510 4179 10525 4203 10520 4204 10498
      4180 10493
TIME...MOT...LOC 1917Z 215DEG 5KT 4186 10514

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hammer
Special weather statement, May 27, 12:56 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
156 PM MDT Sat May 27 2023

WYZ101-103-272030-
Converse County Lower Elevations WY-North Laramie Range WY-
156 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of central Converse
County through 230 PM MDT...

At 155 PM MDT, Doppler radar was tracking a strong thunderstorm near
Laprele Reservoir, or 15 miles west of Douglas, moving northeast at
35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Douglas and Laprele Reservoir.

This includes Interstate 25 in Wyoming between mile markers 126 and
157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4252 10567 4273 10586 4303 10541 4267 10509
TIME...MOT...LOC 1955Z 240DEG 29KT 4269 10569

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hammer

The radar

The Cheyenne radar (KCYS), 146 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Albany

When
May 27, 1:17 PM MST to 1:25 PM MST
Where
Albany County, 8.4 mi ENE of Toltec to 10.59 mi NNW of Binford
Rating
EFU
Path length
7.37 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
42.360, -105.500

Several reports and angles shared of a tornado west of Esterbrook, WY|in the mountains and open space near Laramie Peak. These accounts were|shared from Douglas, Irvine, Wheatland, and Esterbrook areas. Timing|is estimated based on radar, time stamp pictures, and reports received.|No damage has been reported from Platte or Converse County Emergency|Management agencies. This tornado stayed over mountainous and open|space for the duration of it`s estimated 7.1 mile track. No injuries|or fatalities reported along with no damage.

Hail, Converse

When
May 27, 1:50 PM MST
Where
Converse County, 0.51 mi W of Douglas
Measured
1 in hail
Reported by
Public
Coordinates
42.760, -105.390

The public reported quarter sized hail in the city of Douglas.

Hail, Platte

When
May 27, 2:00 PM MST
Where
Platte County, 0.86 mi NW of Natwick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.970, -105.070

A trained weather spotter located 8 miles SW of Wheatland reported quarter sized hail.

Hail, Platte

When
May 27, 2:16 PM MST
Where
Platte County, 0.51 mi W of Wheatland
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.050, -104.960

Emergency manager reported nickel size hail in Wheatland.

Hail, Platte

When
May 27, 2:22 PM MST
Where
Platte County, 0.51 mi W of Wheatland
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
42.050, -104.960

Ping pong ball sized hail was reported in the city of Wheatland by Emergency Management officials.

Hail, Platte

When
May 27, 2:38 PM MST
Where
Platte County, 2.05 mi E of Chugcreek
Measured
1 in hail
Reported by
Public
Coordinates
42.050, -104.880

MPing report of quarter sized hail 4 miles E of Wheatland.

Tornado, Laramie

When
May 27, 3:02 PM MST to 3:06 PM MST
Where
Laramie County, 1.47 mi NW of Speer
Rating
EFU
Path length
0.5 mi
Path width
50 yd
Reported by
Public
Coordinates
41.067, -104.916

Brief landspout tornado occurred southwest of Cheyenne and just southwest|of the Dyno Nobel Plant per pictures and video evidence. Timing based on|radar and reports received. No damage occurred or was reported with the|landspout tornado remaining in open space just west and south of known|infrastructure. No injuries, no fatalities, and no damage.

Hail, Goshen

When
May 27, 4:00 PM MST
Where
Goshen County, La Grange
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.640, -104.160

Hail, Goshen

When
May 27, 4:07 PM MST
Where
Goshen County, La Grange
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
41.640, -104.160

An Emergency Management Official reported half dollar sized hail in La Grange.

Hail, Goshen

When
May 27, 4:15 PM MST
Where
Goshen County, 8.95 mi SW of Jay Em
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.361, -104.483

Hail, Niobrara

When
May 27, 4:42 PM MST
Where
Niobrara County, Lusk
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.760, -104.450

Hail, Goshen

When
May 27, 4:44 PM MST
Where
Goshen County, 3.77 mi NW of Lingle
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.180, -104.400

Emergency Management officials reported quarter sized hail 4 miles W of Lingle.

Thunderstorm Wind, Laramie

When
May 27, 5:00 PM MST
Where
Laramie County, 2.59 mi SE of Albin
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.390, -104.070

A portion of the roof of a manufactured building was torn off by strong wind gusts approximately 2 miles southeast of Albin.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyThe tornado archive for Wyoming, 2023Warnings in Wyoming, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093072, 1093071, 1093073, 1093318, 1093074, 1093255, 1093075, 1093319, 1093256, 1093329, 1093320, 1093108, 1093076.